What would cause Hgb to plummet?

  1. 0
    I had a patient last week I can't stop thinking about. Med-surg floor, 40 yr old female, admitted with SOB and fevers one week s/p a Thymectomy to treat myasthenia gravis. After the surgery she had had some complications and ended up having to have a left thoracentesis to remove 850cc fluid. Then, she went home for a few days before being readmitted with the SOB and fevers.

    The day I had her (about 3 days after readmit), she looked a little pale and lethargic in the morning and was c/o right lung spasms when she breathed. Vitals normal, afebrile, O2 sat 97% on 3L NC. Pt slightly SOB, lungs diminished, but otherwise fine. However, Hgb was 7.9. Two days before it had been over 9. I called the MD and he ordered a CBC to be drawn later that afternoon to recheck it.

    I gave the pt some IV dilaudid to help with the pain of the lung spasms, and besides being a little SOB, pt fine.

    At 2:00, I draw the CBC and notice pt looking a little more pale with a slight bluish tinge to lips. Pt O2 sat 90% on 3L. Bump it to 4, call respiratory for a treatment and take the CBC to lab. 20 minutes later lab calls me to report Hgb of 5.9!

    Called the MD with the results (who was just as surprised as I was) and he ordered some tests, 2 units blood, etc.

    Go into room and find patient extremely SOB, anxious, bluish lips, pale, O2 sat 88% on the 4L. Bump the O2 to 6L and called a rapid response.

    Pt ended up being transferred to the unit.

    My question - where on earth was this lady bleeding?? No apparent GI bleed, pt's abdomen soft and flat, pt had just had a lung xray that morning that was unchanged from the previous days xray (moderate pleural effusions). I've never seen a Hgb drop that fast. I am relatively new and want to know if I am missing something obvious (if I am, please don't be mean to me, I want to learn)

    Also, I don't know if this is related at all, but when I drew patient's lab, her blood was SO THICK and dark, it was like trying to get chocolate pudding out of her veins.

    Thoughts?
  2. 9,583 Visits
    Find Similar Topics
  3. 41 Comments so far...

  4. 2
    First of all, low sats are not related to low hgb. This is a big misconception in nursing. I had a doc explain it to me once (cuz I too used to get confused). Low hgb is having less trucks on the highway but they can still carry the same load. Sats (% of oxy on hgb) is the load. Anyway, this would make me wonder if there was some pulmonary issues going on, maybe secondary to the thoracentesis. She could have developed a hemothorax. My first thought when I read the 7.9 was it could be dilutional from days of MIV and boluses but SOB and 5.9 is clearly not. My other thought is that MG pts are immunosuppressed and that could be contributing although probably not the sole cause.
    DawnJ and flyingchange like this.
  5. 1
    On a side note I think it's great you care so much about this lady and want to learn. I had many similar situations when I started and still do on occasion. Some pts don't make sense even to docs. What did RRT do!!? Any additional tests or ABG or anything?!
    psu_213 likes this.
  6. 2
    Hmm I don't have a ton of experience working extensively with immunocompromised patients but at first I also thought it may have been dilutional, that's usually when I see the biggest drop (out side of the usual and very sick GI bleeders whose H&H's drop quick & fast or an obviously actively bleeding pt)

    Really thinking about this case it sounds like:

    She developed a pretty good size hemothorax which further decreased her lung function leading to ineffective breathing and ventilation causing the hypoxia, circumoral cyanosis and altered mental status (anxiety).

    It's ok, sometimes we miss the clues, but as soon as you saw the cyanosis to the lips, that right away alerts you that something systemic is brewing. Circumoral cyanosis is a sign of hypoxemia. Add that to the fact that she was only 90% on 3liters? Auscultating lung sounds bilaterally would've helped too, I'm sure she probably had diminished breath sounds.

    By the time a patient's mental status starts to change (increased anxiety, restlessness) usually the whatever is going on internally is full blown and rapid intervention should be taken. Good call on the RRT.

    You should follow up to see what happened to her.
    tewdles and nrsang97 like this.
  7. 1
    Quote from Bec7074
    First of all, low sats are not related to low hgb. This is a big misconception in nursing. I had a doc explain it to me once (cuz I too used to get confused). Low hgb is having less trucks on the highway but they can still carry the same load. Sats (% of oxy on hgb) is the load.
    So, you mean an O2 sat isn't measuring the number of trucks, but how much (hgb) any of the available trucks are carrying...
    Now, see, I like that example you used.
    That's great visual.
    tewdles likes this.
  8. 2
    Yeah, I am going to go with a bleed from the pleural tap. Just a small vessel that wouldn't of been obvious right away.

    Possible post op infection on top of it?
    citylights89 and nrsang97 like this.
  9. 1
    We have a ICU liasion who is part of the RRT. They also review pt post discharge from ICU.

    If you have such a person, ask them about what happened and the cause.
    nrsang97 likes this.
  10. 0
    Good that you called RRT. I am part of the RRT and we will follow up on that patient for 72 hours after they come out of the ICU. Sounds like she had some bleeding going on in her chest after the thoracentesis.

    If I am rounding on the floor and a nurse who called a RRT on a patient asks me about them I will update them.
  11. 0
    Did she have thymoma necessitating surgery? What was her red cell count?
  12. 3
    That is very interesting about the low Hgb not contributing to low O2 sats - I didn't know that! I feel like an idiot now. I knew it wasn't the sole reason, but I did think that her low Hgb was contributing to the low O2 sats. Thanks for the truck explanation - makes a lot of sense.

    Do you guys think I should have called the RR when I first noticed her slightly cyanotic lips? I am always afraid of overreacting and then having the MDs/RR nurses lose respect for me and my judgement. They already have low respect for us floor nurses (sometimes rightly so. . .sigh. . .)

    When the RR nurse arrived, he ordered ABGs (I don't remember the exact results because everything was chaotic, but I do remember hearing RT say that the person was slightly hypoxic but that's it), an EKG (v-paced), and we got a stat T&C and order for blood. Before taking her to the unit, they took her for stat CT chest and abdomen.

    As far as the pnuemothorax, would a chest xray have shown that? because she had had one that morning and it showed stable pleural effusions that had not increased since the previous day's xray.

    I wonder if her lung spasms/sharp pain upon inhalation had anything to do with this?

    Thanks for your responses. It's hard on the floor (when I had 5 other patients) to truly stop and take a good look at the whole clinical picture. I feel like as floor nurses, we tend to focus on the task at hand/main problem and don't have the time to ever put all of the pieces together/get a feel for the whole person. Like - with this patient I was focused on getting her labs, getting her ABX hung and ensuring her sats stayed above 92%. Just like with my 5 other patients, I was focused on the tasks of getting orders done, calling MDs, etc. . .so hard to have the time to truly know a patient and think about situations. That is why I like to think back on cases like this, analyze, learn so the next time I am in a similar situation it comes together for me.

    anyway, I'm rambling

    Next time I see the RR nurse that came, I will ask him about this patient, what ended up happening and any advice. He was really great.
    CountyRat, JulieL, and anotherone like this.


Top